How Effective is Cortisone for Acne?

Article Details
  • Written By: Anna T.
  • Edited By: Melissa Wiley
  • Last Modified Date: 08 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Cortisone for acne tends to be effective when it is used on large, cyst-like acne. Most dermatologists do not recommend cortisone for use on smaller pimples. When cortisone is given for acne, it is typically in the form of injections that are administered in a doctor's or dermatologist's office. After injections are given, most people see improvements in their acne within a few days. Even though cortisone is generally effective on cystic acne, there are some potential side effects that people considering the treatment should be aware of.

Some people suffer from mild acne, but others often develop cystic acne, which is characterized by large cysts that resemble boils. These cysts are usually embedded deep underneath several layers of skin, and they are often painful. In addition to being painful, cystic acne can take weeks or even months to disappear completely. People who have cystic acne often feel self-conscious about the appearance of their acne because the cysts are often extremely red and difficult to camouflage. The cysts also are generally so deep underneath the surface of the skin that attempting to pick at them or squeeze them could lead to permanent scarring.

Ad

Cortisone for acne in the form of cysts may be helpful. When cortisone is used for cystic acne, it is normally delivered in the form of an injection directly into a cyst. Cortisone is a type of steroid, and it usually helps cysts of any type become smaller and less inflamed. People who use cortisone may notice improvements almost right away, although it could take a few weeks before cysts are completely gone depending on how severe they are. Cortisone for acne is a popular treatment for people who have big events coming up that they want to look their best for and are unable to wait for cysts to disappear on their own.

The main side effect related to using cortisone is the possibility of permanent changes to the skin's surface in areas where injections were made. If a doctor or dermatologist injects too much cortisone into an acne cyst, a pitted, sunken-in area might develop in the spot where the cyst was. These pitted areas can be just as embarrassing for some people as cysts. In most cases, the pitted areas fill back in over the course a few weeks, but there is a chance that the changes could be permanent. A person who is considering using cortisone for acne should speak with his doctor or dermatologist about the possibility of this side effect before having injections done.

Ad

You might also Like

Recommended

Discuss this Article

shell4life
Post 4

@DylanB – I had to pay $75 per injection for mine. I didn't have health insurance, though, and if I had, that would have helped out a lot.

Some dermatologists will cut you deal if you have a whole lot of cysts. They might not charge for every single one if you have a face full of them, but it all depends on the doctor. Others will milk you for every cent you have.

I had a friend who only had to pay $120 for hers, and she had them all along her jawline. She just happened to have a great doctor.

DylanB
Post 3

How much do cortisone shots for acne cost? I have several cysts that I would like to have treated, but I am afraid it might cost too much.

Do most dermatologists charge by the cyst, or do they just charge one fee for the whole thing? I suppose I could just have the worst ones treated if I had to pay per cyst.

JackWhack
Post 2

@Kristee – I got cortisone injections for my acne, and I did develop a few sunken areas. At first, this terrified me, because I believed that they might be permanent.

However, my dermatologist reassured me that they would fill in over time. It took three months, but my skin did return to normal.

The problem was that I had to be a bridesmaid in a wedding the following week, and that was the whole reason that I got the injections. I had simply traded giant red bumps for skin-colored craters, so I was still ashamed of my appearance.

During those few months, I constantly stressed that I might look that way forever. I decided never to have the injections again, and I got my dermatologist to treat me with something else. Even though this alternative treatment took six months to really do some good, it didn't do damage to my appearance in the meantime.

Kristee
Post 1

This does not sound like the best acne treatment! I would be horrified to end up with a crater on my face! I would much rather just wait for the cyst to pass than risk having a pitted complexion.

What if the sunken areas never filled back in? That would be terrible.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email